Print This Page

Prescription Diuretic Pill Got Rid of Fluid but Triggered High Blood Sugar

  • Currently 4.8/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.8/5 (45 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. After my doctor prescribed the diuretic Lasix to keep fluid levels under control, I developed ringing in the ears, high uric acid levels and prediabetes. No one warned me about such side effects. Now that I have type 2 diabetes, what can I do to control my blood sugar?

A. Diuretics like furosemide (Lasix) and hydrochlorothiazide (HCT or HCTZ) can raise uric acid levels as well as blood sugar. Dozens of other medications from statins to steroids like prednisone can also boost circulating glucose.

Ask your doctor if there is another drug that would be appropriate. If the prescription cannot be changed, you may want to explore some of our non-drug approaches for helping control blood sugar. They include following a low-carb diet, exercising (especially with friends), managing stress, enjoying coffee and adding cinnamon to some favorite foods.

We are sending you our Guide to Managing Diabetes so that you can have all the details on these and other approaches. Yours is certainly not the first story we have heard in which someone took prescribed medications and reacted by developing diabetes.

  • Currently 4.8/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.8/5 (45 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

4 Comments

| Leave a comment

I was prescribed hydrochlorothiazide by my previous doctor as an additional high blood pressure medicine and only found out after I changed doctors that the other high blood pressure medicine increases potassium in the blood while hydrochlorothiazide decreases it so they were counterbalancing each other into non-effectiveness!

To make matters worse, I took hydrochlorothiazide for years before I changed doctors and the previous doc never told me it would RAISE my blood sugar. Just before I changed doctors, I was diagnosed with diabetes type 2!

My new doctor took me off hydrochlorothiazide and changed me from the other high blood pressure med (because it was also causing me a chronic cough which the former doctor never admitted was the cause!). MY ADVICE to all of you who are taking any prescription meds, go to WebMD on your internet provider or smart phone and put in all your prescription and over the counter meds and find out what the conflicts are and discuss with your doctor. If he or she is uninformed or "head in the sand" and refuses to discuss, FIND A NEW DOCTOR!

I have had glucose creep since taking lasix. Is there another diuretic that does not have this side effect?

A low carb diet can help reduce fluid levels, as well as lower blood glucose. However, the fluid reduction might not last; it did not in my case. When I went on Dr. Atkins around 1980, I lost 15 pounds the first weekend. Did not need my diuretic (lasix). That effect waned and a about three months later, I began using the lasix again. All told I lost about 50 pounds. I was estactic. It lasted about two years, then I began blowing up again, very quickly. In 1983 I was diagnosed with diabetes, was still on lasix, plus two more to equal the aldactazide I had been taking along with the lasix.

Now, I know that set me up for diabetes (hormone shots pushed me over) because looking back, with the knowledge I have now, I can see I was pre-diabetic for many years. The endo who put me on the additional diuretics kept checking my morning bgs, but when I asked why, he told me it was because there was diabetes in my family. I think he was learning then what I know now. Seven or eight years ago I had lymphedema massage, I keep it up myself, and my fluid is finally under control, just like my diabetes is. With the help of medications and a lot of work on my part.

My experience on a low dose of HCT has been consistent with this claim. I was able to get off it once before after going off another med causing the BP increase and after losing weight and maintaining a normal BP without HCT or the other med, but unfortunately when I gained the weight back, the mild hypertension came back, and I had to go back on the low dose of HCT again. Kind of a Catch-22 situation.

I've tried a couple other BP meds but of all of them, the HCT has least side-effects for me. Because of my insulin resistance, though, I'm ready to try something else more diet and nutrition-related, but am little reluctant to quit the HCT cold turkey, and I'm not sure my Dr. would go along with me quitting the HCT, either, unless the alternative has been proven by double blind medical studies. Could you point me to anything like that for BP regulation?

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.